advertisement
Question
Posted by: Mahomed | 2012-06-26

diazepam

I became dependent on Diazepam and was taking up to 10mg 3 times a day. I managed to wean myself off, and am now down to 5mg twice a day but I would like to be off it totally. It''s this last part that is difficult. Please can you help me?

Not what you were looking for? Try searching again, or ask your own question
Our expert says:
Expert ImageCyberShrink

Of course no competent doctor should have been prescribing that much to you for long enough for you to become dependent on it, and this is one of the reasons this sort of drug should be used so carefully. You've done well to manage to cut down this far. Ideally, you should see a consultant psychiatrist ( not a GP ) for a re-assessment, to advise both on how to cut down and come of the drug, and to check whether a better treatment for your anxiety would be adviseable. If your anxiety is under proper control by CBT counselling, and maybe an antidepressant type of medicine, this makes it easier to come off the valium.
Its hard to advise specifically, as I have many more relevant questions to ask and discuss. You're down to 5 mg twice a day. Where does it get difficult when you try to go lower, and in what way do you try to go lower ? DO you get uncomfortable on 5 mg once a day ? If not, move to that level, then 5 alternate days, then you should be able to stop. Sometimes one may need to crack a tablet in half to enable you to come down in even smaller steps. But if you have come down this far, the last bit of the journey shouldn't usually be difficult

The information provided does not constitute a diagnosis of your condition. You should consult a medical practitioner or other appropriate health care professional for a physical exmanication, diagnosis and formal advice. Health24 and the expert accept no responsibility or liability for any damage or personal harm you may suffer resulting from making use of this content.

2
Our users say:
Posted by: Mahomed | 2012-06-27

Sir,

Unfortunately some GP''s prescribe these medications too freely, without weighing the benefits against the side affects. I used to have OCD and was told that I also have an " anxiety"  problem, being "  very highly strung" . The diazepam has helped me in that I have successfully overcome both these problems. Diazepam did help but it is only by the will of God, I must add.

I have been weaning off by reducing 2.5mg a day, holding for two weeks and then cutting down another 2.5mg a day and so on.

I thank you for your expert advise. I shall now try what you say and hopefully in another month or 2 be off it completely - May God help me - never to touch another benzodiazapine ever in my life again.

Thanking you kindly.

Yours faithfully,
Mahomed

Reply to Mahomed
Posted by: cybershrink | 2012-06-26

Of course no competent doctor should have been prescribing that much to you for long enough for you to become dependent on it, and this is one of the reasons this sort of drug should be used so carefully. You've done well to manage to cut down this far. Ideally, you should see a consultant psychiatrist ( not a GP ) for a re-assessment, to advise both on how to cut down and come of the drug, and to check whether a better treatment for your anxiety would be adviseable. If your anxiety is under proper control by CBT counselling, and maybe an antidepressant type of medicine, this makes it easier to come off the valium.
Its hard to advise specifically, as I have many more relevant questions to ask and discuss. You're down to 5 mg twice a day. Where does it get difficult when you try to go lower, and in what way do you try to go lower ? DO you get uncomfortable on 5 mg once a day ? If not, move to that level, then 5 alternate days, then you should be able to stop. Sometimes one may need to crack a tablet in half to enable you to come down in even smaller steps. But if you have come down this far, the last bit of the journey shouldn't usually be difficult

Reply to cybershrink

Have your say

Thanks for commenting! Your comment will appear on the site shortly.
Thanks for commenting! Your comment will appear on the site shortly.
advertisement